Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    EARS & MUCUS
    avatar
    tinakep posted:
    Hi Dr- Again

    Just had a couple questions- I'm sure you remember me- Taking Zegerid and AXID for 5 months now for GERD-LPR. It is better swallowing- but I have excessive mucus in throat and ears popping & clogging (ears for a year now) Been to 2 ENTS all along- I spoke to my GP recently and asked him if I should try Claritan- he said I could-it may even help with ears- is it possible? I tried Claritan in the summer along with Sudafed and it did nothing for my ears. At that time, I did not have the excessive mucus I have now in my throat . Is it possible Claritan would help with both-mucus and ears if taken for a month? Is it ok to take along with Zegerid and AXID? Is is possible the AXID is causing the excessive mucus? I am still at a loss with this whole situation- been to doctors for a year now with this problem. Don't know if GERD-LPR caused the problem with mucus and ears or is it a separate problem? No one knows. Been to an allergist last summer, too-no allergies.

    I do feel that this mucus problem has SOMETHING to do with ears!

    Any help or suggestions would be appreciated.

    Thank you, Tina
    Reply
    FirstPrevious12NextLast
     
    avatar
    Rod_Moser_PA_PhD responded:
    Your GP said to go ahead and try Claritin to see if it helps, so why not do what he/she suggested? Give it a try. It can't hurt to try it for a while. And, yes, you can take it with your other medications.

    No, I don't feel that AXID is causing the mucous problem, and yes, the mucous could be adversely affecting your ears.
     
    avatar
    tinakep responded:
    Hi Again Dr-

    What do you mean by mucus adversel y affecting ears? Also, I hear a lot of "Stuff" inside nose-maybe its congestion and the mucus in going into throat affecting ears? Would Claritan or Sudafed help? I was just going to try Claritan for now. And what does all this have to do with GERD-LPR?

    Also, can en ENT see if you have Post Nasil Drip by looking into throat with mirror?

    Thanks as always for any advice.
     
    avatar
    Rod_Moser_PA_PhD responded:
    You don't need a mirror to see postnasal drainage. It is right there, in front of you, flowing down the back of your throat, in plain view during a mouth examination. In most cases, this will have nothing to do with GERD or LPR, however, any irritation to the throat, regardless of the source, can cause increased mucous.

    Try the Claritin that your doctor suggested.
     
    avatar
    tinakep responded:
    Dr-

    A couple more questions I thought of:

    1) Can the eustachian tubes be blocked by mucus in throat?- If so, what is treatment- claritan? 2) They say symptom of LPR is mucus-if taking 2 meds for GERD for almost 1/2 year, why would mucus still be there?

    Thank you again- I am really trying to research this whole thing on my own since all the DRs I have been to in this past year have really not been helpful. I just want to feel normal again.
     
    avatar
    Rod_Moser_PA_PhD responded:
    Eustachian tubes are blocked by soft tissue swelling, which can be caused by throat irriation. Throats can be irritated from postnasal mucous drainage, or from your LPR. I don't know why you are having this mucous.

    Treatment would depend on the the cause -- the reason you doctor determines, or believes is the underlying cause in your particular case. I don't know if Claritin is the appropriate treatment for you, but your doctor feels that you should try it. Obviously, finding the underlying cause is the KEY. Unfortunately, this is not something that I could every determine over the Internet.
     
    avatar
    Rod_Moser_PA_PhD responded:
    Eustachian tubes are blocked by soft tissue swelling, which can be caused by throat irriation. Throats can be irritated from postnasal mucous drainage, or from your LPR. I don't know why you are having this mucous.

    Treatment would depend on the the cause -- the reason you doctor determines, or believes is the underlying cause in your particular case. I don't know if Claritin is the appropriate treatment for you, but your doctor feels that you should try it. Obviously, finding the underlying cause is the KEY. Unfortunately, this is not something that I could ever determine over the Internet.
     
    avatar
    tinakep responded:
    Is it possible that this could ALL be related to GERD-LPR?
     
    avatar
    tinakep responded:
    Is it possible that this could ALL be related to GERD-LPR?

    I see in another post someone asked if ETD can be caused by GERD?You said Yes Could this be my case even if on 2 meds for almost 6 months?
     
    avatar
    tinakep responded:
    Is it possible that this could ALL be related to GERD-LPR?

    I see in another post someone asked if ETD can be caused by GERD?You said Yes Could this be my case even if on 2 meds for almost 6 months?
     
    avatar
    Rod_Moser_PA_PhD responded:
    I think we discussed this possibility many times....YES, it is possible.
     
    avatar
    tinakep responded:
    Dr Just wanted to ask you something else? Is it normal for your ears to pop when you hold your nose and blow? I have been doing this quite often through the day and they pop loud. Is this because of the ETD or this happens to everyone? Should I keep doing this? Is this harmful?

    I also flex the muscles in my throat and they crackle.

    Thanks again
     
    avatar
    tinakep responded:
    Dr Just wanted to ask you something else? Is it normal for your ears to pop when you hold your nose and blow? I have been doing this quite often through the day and they pop loud. Is this because of the ETD or this happens to everyone? Should I keep doing this? Is this harmful?

    I also flex the muscles in my throat and they crackle.

    Thanks again
     
    avatar
    Rod_Moser_PA_PhD responded:
    Your ears are supposed to "pop" when you do this, but if you do it too often...or too hard, you can change the pressure in your middle ear space. The pressure is supposed to be the same as the outside atmosphere. When it is too high or too low, your ears may fell full or stuffy. I don't usually recommend that my patients do this, unless it seems to help.
     
    avatar
    tinakep responded:
    Dr-

    Is there anything to clean out the nasal passages? I feel there that's a lot in there- I can hear it. Will Claritan help that? Also, can that "stuff" (mucus) that's in nasal passages clog the eustachian tubes?

    Also, can the GERD-LPR could have caused these symptoms since I have NO allergies?

    Thanks.


    Helpful Tips

    Your Home Black BagExpert
    Doctors used to carry black bags containing all the medical tools they would need for a home visit. Of course, that rarely happens anymore. ... More
    Was this Helpful?
    32 of 54 found this helpful

    Expert Blog

    Focus on Flu

    Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.